Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 66, NWS Raleigh, NC

May 21, 2000Chatham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 21, 2000, 7:29 PM EDT for Chatham County, North Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2000, 7:29 PM EDT (23:29 UTC)
Expired
May 21, 2000, 8:10 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Chatham County, NC

What was reported inside it

TimeReportWhereRemark
May 21, 7:40 PM EDTHail 1Siler City, NCQuarter size hail and numerous trees down were repored.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

947 
WUUS52 KRAH 212330
SVRRDU
NCC037-220010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
729 PM EDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHATHAM COUNTY IN NORTH CAROLINA

* UNTIL 810 PM EDT

* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF HARPERS CROSSROADS...OR
  ABOUT 10 MILES SOUTH OF SILER CITY...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SILER CITY AT 740 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:00 PM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, May 21, 2:00 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN MAY 21 2000

ETA IS STILL MODEL OF CHOICE AND IT INDICATES ANOTHER ACTIVE NIGHT
AS NEXT S/W PASSES THROUGH THE TROUGH. MONDAY MAY BE JUST WIDELY
SCATTERED TRW NEAR THE SFC BOUNDARY. APPROACH OF YET ANOTHER WAVE
WILL BRING PCPN INTO WESTERN COUNTIES LATE MON NIGHT WITH TUESDAY
NOW LOOKING WET. HOPE ALL THIS PANS OUT AS WE NEED THE RAIN.

.RAH...NONE.

GL

In the hours before

Local storm report, May 21, 5:19 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
519 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0518 PM    GODWIN                    NC   .75 INCH HAIL
05/21/00   CUMBERLAND
Local storm report, May 21, 6:32 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR REPORT TIME
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
632 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0532 PM    3 S SPIVEYS CORNER        NC   .75 INCH HAIL
05/21/00   SAMPSON
Local storm report, May 21, 6:49 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
649 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    5 N LAURINBURG            NC   .75 INCH HAIL
05/21/00   SCOTLAND
Local storm report, May 21, 7:04 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
704 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION...c.

0655 PM    ROBBINS                   NC   1.75 INCH HAIL
05/21/00   MOORE
Local storm report, May 21, 7:13 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
713 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    CANDOR                    NC   1.00 INCH HAIL
05/21/00   MONTGOMERY                     REPORTED BY POLICE

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:09 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange36 min
May 20, 8:28 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake47 min
May 20, 8:28 PM EDTSevere Thunderstorm WarningRAHDurham47 min
May 20, 9:28 PM EDTSevere Thunderstorm WarningRAHWarren22 min
May 20, 9:47 PM EDTSevere Thunderstorm WarningRAHHalifax33 min
May 20, 9:49 PM EDTSevere Thunderstorm WarningRAHWarren31 min
May 20, 10:11 PM EDTSevere Thunderstorm WarningRAHEdgecombe34 min
May 20, 10:44 PM EDTSevere Thunderstorm WarningRAHEdgecombe21 min
May 21, 1:36 AM EDTSevere Thunderstorm WarningRAHJohnston, Wilson24 min
May 21, 4:10 PM EDTSevere Thunderstorm WarningRAHHarnett35 min
May 21, 4:33 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett42 min
May 21, 5:03 PM EDTSevere Thunderstorm WarningRAHSampson42 min
May 21, 5:32 PM EDTSevere Thunderstorm WarningRAHScotland43 min
May 21, 6:35 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore40 min
May 21, 7:01 PM EDTSevere Thunderstorm WarningRAHRandolph44 min
May 21, 7:46 PM EDTSevere Thunderstorm WarningRAHSampson44 min
May 21, 7:54 PM EDTTornado WarningRAHSampson36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.